Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 245, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Sep 20, 2018, 6:28 PM CDT for Cloud County, Republic County, Kansas. It was in force for 62 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 20, 2018, 6:28 PM CDT (23:28 UTC)
- Expired
- Sep 20, 2018, 7:30 PM CDT
- In force
- 62 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Cloud County, KS, Republic County, KS
The radar
The Grand Island radar (KUEX), 94 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 20, 6:45 PM CDT | TSTM WND GST 65 | Jamestown, KS | |
| Sep 20, 6:47 PM CDT | TSTM WND DMG | Republic, KS | TREE LIMBS DOWN. |
| Sep 20, 6:47 PM CDT | TSTM WND GST 60 | Republic, KS | |
| Sep 20, 7:25 PM CDT | TSTM WND GST 60 | Munden, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 20, 3:11 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 11.5 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 458 J/kg
- Mixed-layer CIN
- -159 J/kg
- Mixed-layer LCL
- 1359 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 140 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
101 WUUS53 KTOP 202328 SVRTOP KSC029-157-210030- /O.NEW.KTOP.SV.W.0245.180920T2328Z-180921T0030Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Topeka KS 628 PM CDT THU SEP 20 2018 The National Weather Service in Topeka has issued a * Severe Thunderstorm Warning for... Republic County in north central Kansas... Cloud County in north central Kansas... * Until 730 PM CDT. * At 628 PM CDT, severe thunderstorms were located along a line extending from near Webber to 4 miles south of Glen Elder, moving east at 40 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Concordia, Belleville, Glasco, Scandia, Jamestown, Courtland, Cuba, Norway, Republic, Munden and Narka. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Wind damage with these storms will occur before any rain or lightning. Do not wait for the sound of thunder before taking cover. SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from windows. Torrential rainfall is occurring with these storms, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4000 9740 3931 9762 3931 9793 4000 9793 TIME...MOT...LOC 2328Z 281DEG 33KT 3995 9807 3943 9829 HAIL...0.75IN WIND...60MPH $$ Cohen
1 follow-up statement
286
WWUS53 KTOP 210012
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
712 PM CDT THU SEP 20 2018
KSC029-157-210030-
/O.CON.KTOP.SV.W.0245.000000T0000Z-180921T0030Z/
Republic-Cloud-
712 PM CDT THU SEP 20 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR REPUBLIC AND CLOUD COUNTIES...
At 711 PM CDT, severe thunderstorms were located along a line
extending from 3 miles southwest of Munden to near Glasco, moving
east at 40 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Public reported tree damage resulting from these storms in
the town of Republic.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Concordia, Belleville, Glasco, Scandia, Jamestown, Courtland, Cuba,
Norway, Republic, Munden and Narka.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Wind damage with these storms will occur before any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4000 9740 3931 9762 3931 9793 4000 9793
TIME...MOT...LOC 0011Z 281DEG 33KT 3987 9757 3935 9779
HAIL...0.75IN
WIND...60MPH
$$
CohenWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 5:38 PM CDT, 50 minutes earlier.
Area forecast discussion, Sep 20, 5:38 PM CDT, 50 minutes before
Area Forecast Discussion National Weather Service Topeka KS 538 PM CDT Thu Sep 20 2018 .MESOSCALE DISCUSSION... Issued at 535 PM CDT Thu Sep 20 2018 The latest subjective surface mesoanalysis indicates a composite front/outflow boundary extending from east-central NE into north- central KS crossing Smith County KS and extending farther southwest toward the Dodge City area. Thunderstorms continue increasing in number and intensity in proximity to this boundary, as its consolidation occurs from north to south, and cold pools expand and congeal. Single-site radar data in proximity to the composite boundary suggest that much of this convection is lagging behind the leading edge of the cooler air/radar-indicated fine line by about 20 to 30 miles. However, given the shallow nature of the composite boundary, given the lack of contiguous deep convection, and given midlevel lapse rates around 7.0-7.5 C/km, adequate surface-based buoyancy with surface-based effective inflow do exist on the cool side of the composite boundary. Moreover, with temperature-dewpoint spreads on the order of 20-25F ahead of this boundary, coupled with DCAPE around 1100-1400 J/kg, a severe-wind risk is ongoing, and present indications are that this potential will spread into the CWA in the vicinity of Republic and Cloud Counties around 630PM -- with this activity subsequently spreading elsewhere across north-central and northeastern KS thereafter. The VAD wind profile at KTWX highlights unidirectional south-southwesterly flow in the lowest 5 kft above radar level -- highlighting the moderate-intensity momentum in place. With the forthcoming initial phases of nocturnal decoupling fostering the formation of a boundary-layer speed maximum, additional support for convective momentum transport will maintain isolated to widely scattered severe-wind potential through the late evening -- even with undercut convection evolving in an anafrontal flow regime -- especially north of a Council Grove to Topeka line. This is where the greatest amount of preceding cold-pool phasing will have taken place. && .SHORT TERM...(This evening through Friday) Issued at 327 PM CDT Thu Sep 20 2018 For details regarding the convective evolution and mesoscale trends through this evening and the early overnight hours, please reference the Mesoscale Discussion section above. The leading edge of the consolidating frontal zone is forecast to have moved southeast/south of the forecast area by late tonight, with much cooler and drier air being advected into the region behind the front. Precipitation may linger across parts of east-central KS and vicinity through early Friday morning, but should be shifting south of the region during the day, with clouds slowly clearing from northwest to southeast. High temperatures on Friday are expected to be considerably cooler than those of today, with high temperatures on Friday in the middle 60s to around 70F. These readings are several degrees below normal. .LONG TERM...(Friday night through Thursday) Issued at 327 PM CDT Thu Sep 20 2018 Surface high pressure will begin to move into northeast Kansas by Friday night, clearing skies from northwest to the southeast with lows dropping into the upper 40s by early Saturday morning. Temperatures stay mild (mid to upper 70s) through the weekend as this high continues to influence the area through Sunday. An upper level trough begins to move towards the central Plains Sunday into Monday, with a frontal system expected to reach central Kansas on Monday. Models are still a bit off with the exact timing of this front, although the consensus for the best chances for storms being overnight on Monday into Tuesday. GFS soundings do indicate the potential for some stronger storms late Monday afternoon if storms can form that early, although storms are likely to be elevated by the evening. Shear on the order of 30-40 knots indicate stronger storms cannot be ruled out at this time. With the frontal system holding off until Monday night, highs on Monday look to be near 80 degrees with gusty southerly winds in the afternoon. The ECMWF keeps precipitation lingering through the afternoon Tuesday, with the GFS a bit quicker to move showers out of the area. High pressure behind the front moves in Tuesday and Wednesday allowing for another couple days of dry weather. Temperatures drop back into the low and mid 70s behind the front, with lows near 50 degrees. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1213 PM CDT Thu Sep 20 2018 South/southwest winds of 15-22 kt and higher gusts with VFR conditions are expected this afternoon. LLWS is expected early this evening, as surface winds weaken. A band of scattered showers and thunderstorms accompanying a cold front should move across the TAF sites during mid/late evening capable of gusty winds and heavy rain, with winds shifting to the west and then north behind the front. Showers may linger well into the overnight hours, though primarily VFR conditions are anticipated until around 09Z. A period of MVFR ceilings accompanying low-level stratus will be possible around 09Z- 14Z, with clouds beginning to clear thereafter. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && MESOSCALE...Cohen SHORT TERM...Cohen LONG TERM...Heller AVIATION...Cohen
Hazardous weather outlook, Sep 20, 3:22 PM CDT, 3 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 322 PM CDT Thu Sep 20 2018 KSZ008>012-020>024-026-034>040-054>056-058-059-212030- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 322 PM CDT Thu Sep 20 2018 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Isolated to widely scattered strong to perhaps locally severe thunderstorms will be possible across portions of north-central and northeast Kansas from 6 PM to 10 PM this evening, especially north of a line from Council Grove to Topeka. Damaging wind gusts and small hail will be the main hazards with the most intense storms, and locally heavy rainfall will also be possible. Thunderstorms will weaken later this evening, as they overspread the remainder of the region into the overnight hours. However, locally gusty winds and heavy rain will remain possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep Cohen
In the hours before
Special weather statement, Sep 20, 1:11 PM CDT, 5 hours 17 minutes before
Special Weather Statement National Weather Service Topeka KS 111 PM CDT Thu Sep 20 2018 KSZ008>012-020>024-026-034>040-202200- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas- Including the cities of Belleville, Washington, Hanover, Clifton, Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, Minneapolis, Bennington, Abilene, Herington, Junction City, Council Grove, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, and Lawrence 111 PM CDT Thu Sep 20 2018 ...Strong wind gusts this afternoon... Strong south-southwest winds will affect the region this afternoon. Sustained winds around 25 to 30 mph with gusts around 40 to 45 mph will be possible, and locally stronger winds cannot be ruled out. Winds are expected to begin weakening after 5 PM, before strong to locally severe thunderstorms move across portions of the region later today into the evening. The strong winds will have the potential to make driving difficult, especially for high profile vehicles. These winds could cause unsecured, light-weight objects to be blown around. Cohen
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 6:37 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 53 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.